Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 232, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Sep 18, 2013, 5:56 PM CDT for Dickey County, North Dakota. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2013, 5:56 PM CDT (22:56 UTC)
- Expired
- Sep 18, 2013, 7:00 PM CDT
- In force
- 64 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Dickey County, ND
The radar
The Aberdeen radar (KABR), 67 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 6:12 PM CDT | HAIL 1 | Guelph, ND | |
| Sep 18, 6:47 PM CDT | HAIL 1.75 | Ludden, ND | |
| Sep 18, 7:00 PM CDT | HAIL 1.75 | 4 Ne Guelph, ND | NO WIND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 18, 4:56 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1053 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
317
WUUS53 KBIS 182256
SVRBIS
NDC021-190000-
/O.NEW.KBIS.SV.W.0232.130918T2256Z-130919T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
556 PM CDT WED SEP 18 2013
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA
* UNTIL 700 PM CDT
* AT 554 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES WEST OF
HECLA....OR 72 MILES SOUTH OF JAMESTOWN...AND MOVING NORTHEAST AT
25 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GUELPH...LUDDEN AND OAKES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4593 9801 4593 9808 4593 9844 4595 9845
4629 9809 4628 9800 4594 9799
TIME...MOT...LOC 2256Z 221DEG 23KT 4591 9830
HAIL...1.75IN
WIND...60MPH
$$
ABELING2 follow-up statements
486
WWUS53 KBIS 182314
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
614 PM CDT WED SEP 18 2013
NDC021-190000-
/O.CON.KBIS.SV.W.0232.000000T0000Z-130919T0000Z/
DICKEY ND-
614 PM CDT WED SEP 18 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN DICKEY
COUNTY UNTIL 700 PM CDT...
AT 612 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GUELPH...OR 68
MILES SOUTH OF JAMESTOWN...MOVING NORTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
GUELPH...LUDDEN...OAKES AND GLOVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4593 9801 4593 9808 4593 9844 4595 9845
4629 9809 4628 9800 4594 9799
TIME...MOT...LOC 2314Z 221DEG 23KT 4599 9824
HAIL...1.00IN
WIND...60MPH
$$
ABELING579
WWUS53 KBIS 182337
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
637 PM CDT WED SEP 18 2013
NDC021-190000-
/O.CON.KBIS.SV.W.0232.000000T0000Z-130919T0000Z/
DICKEY ND-
637 PM CDT WED SEP 18 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN DICKEY
COUNTY UNTIL 700 PM CDT...
AT 634 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OAKES...OR 64
MILES SOUTHEAST OF JAMESTOWN...MOVING NORTHEAST AT 25 MPH.
HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
OAKES AND GLOVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4593 9801 4593 9808 4593 9844 4595 9845
4629 9809 4628 9800 4594 9799
TIME...MOT...LOC 2338Z 221DEG 23KT 4611 9809
HAIL...1.25IN
WIND...60MPH
$$
ABELINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:55 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Sep 18, 2:55 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 255 PM CDT WED SEP 18 2013 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 255 PM CDT WED SEP 18 2013 THE MAIN FORECAST CONCERN DURING THE SHORT TERM PERIOD IS CONVECTIVE TRENDS AND SEVERE WEATHER POTENTIAL THROUGH TONIGHT. LATEST THINKING IS CLEARING ACROSS THE FAR SOUTHEAST WILL PROVIDE AT LEAST A BRIEF WINDOW THIS EVENING FOR SEVERE WEATHER NEAR THE WARM FRONT/SURFACE LOW...WITH ENHANCED LOW LEVEL SHEAR PROVIDING THE CHANCE OF AN ISOLATED TORNADO. TO THE WEST...THERE IS STILL CONSIDERABLE UNCERTAINTY. WHILE DEEP LAYER SHEAR IS FAVORABLE...MOISTURE/INSTABILITY ARE NOT AS IMPRESSIVE. HIGH RESOLUTION SHORT TERM MODELS SUGGEST POTENTIAL FOR STORMS TO MOVE INTO FAR SOUTHWEST NORTH DAKOTA...THEN PUSH EAST ALONG THE BORDER. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED OVER CENTRAL AND WESTERN COUNTIES...BUT WE WILL LIKELY HAVE A FEW STRONG TO NEAR SEVERE STORMS TO MONITOR TONIGHT. TOWARD DAYBREAK THURSDAY...THE TRAILING COLD FRONT AND MAIN UPPER TROUGH WILL PUSH INTO THE STATE. EXPECT LOW CLOUDS...SCATTERED SHOWERS AND A GUSTY WEST WIND. THE STRONGEST GRADIENT WILL LIKELY BE ACROSS THE SOUTHWEST...BUT NOT ANTICIPATING ADVISORY LEVEL WINDS AT THIS TIME. AFTERNOON TEMPERATURES WILL BE MUCH COOLER THURSDAY...WITH HIGHS FROM THE UPPER 50S TO UPPER 60S. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 255 PM CDT WED SEP 18 2013 MODELS ARE IN GOOD AGREEMENT EARLY IN THE PERIOD BUT BEGIN TO DIVERGE SLIGHTLY EARLY NEXT WEEK. EXTENDED PERIOD BEGINS WITH PROGRESSIVE TROUGH OVERHEAD PUSHING EASTWARD. RIDGE BUILDS IN THROUGH THE WEEKEND BRINGING CONTINUED DRY AND MILD TEMPERATURES ACROSS THE STATE. TEMPERATURES INITIALLY IN THE 60S ON FRIDAY WILL WARM TO THE 70S OVER THE WEEKEND AND INTO EARLY NEXT WEEK. GFS/ECMWF DIFFERENCES BEGIN TO INCREASE BY MONDAY AS THE RIDGE SHIFTS TO THE GREAT LAKES REGION WITH A TROUGH APPROACHING THE NORTHERN PLAINS AND BRINGING THE NEXT CHANCE OF PRECIPITATION BEGINNING SUNDAY NIGHT. BY TUESDAY THE GFS DEVELOPES A BROAD CYCLONIC FLOW ACROSS MUCH OF WESTERN NORTH AMERICA WHILE THE ECMWF HOLDS A SHARPER LONGWAVE TROUGH ALONG THE WESTERN NORTH AMERICAN COAST. HOWEVER...BOTH MODELS DO BRING CLOSED UPPER LOW TO GREAT BASIN BY WEDNESDAY PLACING OUR REGION IN SOUTHWEST FLOW ALOFT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 111 PM CDT WED SEP 18 2013 CLEARING TRENDS AND/OR RISING CEILINGS EXPECTED TO CONTINUE THROUGH LATE AFTERNOON AT KMOT/KBIS/KJMS. HAVE COVERED THUNDERSTORM POTENTIAL WITH VCTS GROUPS AT ALL SITES BUT KDIK. BY EARLY THURSDAY MORNING...THE TRAILING COLD FRONT WILL PUSH INTO NORTHWEST NORTH DAKOTA...ACCOMPANIED BY A GUSTY WEST WIND...SCATTERED SHOWERS...AND LOW CLOUDS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM/AVIATION...RP KINNEY LONG TERM...JNS
Hazardous weather outlook, Sep 18, 3:24 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 324 PM CDT WED SEP 18 2013 NDZ023-025-036-037-047-048-050-051-192030- WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY- 324 PM CDT WED SEP 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS MAY REDEVELOP BY EARLY EVENING. A FEW STORMS MAY BE SEVERE THIS EVENING WITH WINDS TO 70 MPH AND QUARTER SIZE HAIL THE MAIN THREATS. AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. NDZ001>005-009>013-017>022-031>035-040>046-192030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN- GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER- GRANT-BOWMAN-ADAMS-SIOUX-EMMONS- 324 PM CDT WED SEP 18 2013 /224 PM MDT WED SEP 18 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. AN ISOLATED SEVERE STORMS IS POSSIBLE...WITH THE MAIN THREATS OF QUARTER SIZE HAIL AND ISOLATED WIND GUSTS AROUND 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY...BUT WILL NOT BE SEVERE. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THROUGH THE EVENING...BUT NOT LIKELY. RP KINNEY/SAVADEL
In the hours before
Special weather statement, Sep 18, 5:50 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
550 PM CDT WED SEP 18 2013
NDZ051-182315-
DICKEY-
550 PM CDT WED SEP 18 2013
...STRONG THUNDERSTORM APPROACHING SOUTHEAST DICKEY COUNTY...
AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 8 MILES NORTHEAST OF FREDERICK...OR
73 MILES SOUTH OF JAMESTOWN...MOVING NORTHEAST AT 20 MPH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...WILL ACCOMPANY THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
GUELPH...
LUDDEN...
OAKES...
GLOVER...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4593 9800 4593 9854 4594 9854 4627 9814
4621 9800 4617 9799 4596 9799
TIME...MOT...LOC 2249Z 221DEG 19KT 4588 9834
ABELINGThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 7:24 PM CDT | Special Weather Statement | BIS | McKenzie | 51 min |
| Sep 17, 9:54 PM CDT | Special Weather Statement | BIS | Bowman, Golden Valley, Slope | 66 min |
| Sep 17, 10:35 PM CDT | Special Weather Statement | BIS | McKenzie | 55 min |
| Sep 17, 11:39 PM CDT | Special Weather Statement | BIS | Stark | 36 min |
| Sep 17, 11:42 PM CDT | Special Weather Statement | BIS | Williams | 33 min |
| Sep 18, 12:19 AM CDT | Special Weather Statement | BIS | Divide | 26 min |
| Sep 18, 12:45 AM CDT | Severe Thunderstorm Warning | BIS | Divide | 45 min |
| Sep 18, 5:50 PM CDT | Special Weather Statement | BIS | Dickey | 25 min |
| Sep 18, 6:32 PM CDT | Special Weather Statement | BIS | Burke | 58 min |
| Sep 18, 6:56 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 64 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.